Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
189 Doctors are Online

Have dry skin and acne. Prescribed Cetaphil moisturizer. Want to know whether to apply moisturizer before or after sunscreen

User rating for this question
Answered by

Practicing since : 2003
Answered : 304 Questions
Hello Doctor,

I have dry skin and used to get acne. I consulted a doctor 2 days back.He prescribed me SUNSTOP sunscreen and CETAPHIL moisturizer. I wanted to know when to apply moisturizer. That is before sunscreen or after sunscreen.

Also he asked me to apply sunscreen in every 4 hours. so if i apply moisturizer too then do i need to wash my face with soap and then apply sunscreen and moisturizer or just like that can i apply in every 4 hours.

Posted Mon, 21 May 2012 in Acne
Answered by Dr. Rohit Batra 4 hours later
Thanks for writing in.
Acne usually occurs in oily skin and is rare in dry skin.
If you do get acne, you should not apply oily creams and lotions as they will add to your problem
A sunscreen needs to be applied half an hour before sun exposure and the effect lasts for one hour so you need to apply again and again. However, this can aggravate your acne.
Cetaphil moisturising cream is a non comedogenic cream and does not causes acne. This can be applied in minute quantities in an acne prone skin for dryness.
I would suggest that you to use a physical sunscreen like umbrella , scarf or a dupatta to protect yourself from sun.
If still you want to use a sunscreen, use a sunscreen gel and use the moisturisers before applying the sunscreen.
You need not wash your face every time you are about to apply a sunscreen.
I hope I have addressed your concerns. I will be available for follow up queries. If you have no more queries, please close this discussion.
Dr.Rohit Batra
Above answer was peer-reviewed by
Follow-up: Have dry skin and acne. Prescribed Cetaphil moisturizer. Want to know whether to apply moisturizer before or after sunscreen 15 hours later
I have a dry skin but gets acne only in my forehead, nose and chin. I consulted a doctor and he prescribed me the below creams.
1. ACNELAK soap to wash the face
2. SUPATRET - to be applied in night om acne lesions
3. SUNSTOP sunscreen
4. CETAPHIL moisturizer

Please advice if i can continue with this medication or should i consult someother doctor.
Answered by Dr. Rohit Batra 2 hours later

Thanks for your follow up query.

Sunstop Sunscreen is not required for treating acne and will rather increase acne lesions. You can stop the sunscreen and continue with the rest.

If lesions still persist after a week then you need to be taking some oral antibiotics for treating the acne.


Dr.Rohit Batra
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor